Illinois, 2001

Strong Wind in Illinois, November 29, 2001

November 29, 2001 · NWS PAH · 9 events in 9 counties and zones

Strong southwest winds, sustained around 30 MPH with gusts to 55 MPH, blew down numerous tree limbs and power lines. The period of strong winds lasted about two hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds, sustained around 30 MPH with gusts to 55 MPH, blew down numerous tree limbs and power lines. The period of strong winds lasted about two hours. A tree fell on a house in Carmi. About six utility poles were down in the Mcleansboro area. In Crossville, a man was struck by a flying trampoline as he attempted to get in his car. He was taken to a hospital in Evansville, Indiana, with a serious head injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 29, 12:37 PM CST, 8 hours 23 minutes earlier.

Area forecast discussion, Nov 29, 12:37 PM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CST THU NOV 29 2001

MAIN FORECAST QUESTIONS ARE AMOUNTS...DURATION...AND INTENSITY OF
PRECIP INTO TONIGHT.

12Z 500MB ANALYSIS SHOWED LOW CENTERED OVER CENTRAL TEXAS.  LATEST
IR SATELLITE SHOWED COOLING CLOUDS TOPS OVER NORTHERN ALABAMA AND
WESTERN TENNESSEE WITH ENTIRE COMPLEX MOVING NORTHEAST.  LATEST
RADAR SHOWED A LARGE AREA OF 35 TO 40 DBZ PLUS OVER EASTERN PORTIONS
OF THE FORECAST AREA AND ALSO ANOTHER LARGE AREA MOVING NORTH INTO
THE SOUTHERN HALF OF THE PAH FA.

HEAVIEST RAIN POTENTIAL CONTINUES TO BE OVER WEST KENTUCKY INTO
SOUTHEAST ILLINOIS AND EASTWARD AS ETA INDICATES 500MB LOW WILL
TRACK INTO WEST KENTUCKY BY 06Z FRIDAY.  88D STORM TOTAL PRECIP
COMBINED WITH OBSERVER CALLS FROM THIS MORNING INDICATE THESE AREAS
HAVE ALREADY BEEN HARDEST HIT WITH RAINFALL...WITH FLOOD WARNINGS IN
EFFECT FOR SEVERAL OF OUR SOUTHEAST COUNTIES THIS AFTERNOON.  WILL
CONTINUE WITH FLOOD WATCH UNTIL MIDNIGHT FOR GOING AREAS OF WEST
KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.  EXPECT PRECIP
TO LINGER BEYOND MIDNIGHT...BUT WITH HEAVIEST RAIN POTENTIAL THIS
AFTERNOON AND EVENING...MIDNIGHT TIMING FOR WATCH LOOKS GOOD FOR
NOW.  AS FOR SEVERE WEATHER POTENTIAL...HELICITY VALUES IN THE LOWER
LEVELS OVER WEST KENTUCKY AND SOUTHWEST INDIANA SHOW SEVERE STORMS
POSSIBLE...ALTHOUGH LIMITED INSTABILITY MAY PREVENT ANY STORMS FROM
FIRING.  ANY STORMS/INTENSE SHOWERS THAT DO DEVELOP DO HAVE THE
POTENTIAL TO BECOME SEVERE AND WILL CONTINUE TO MENTION THIS FOR THE
EVENING HOURS.

MESOETA SHOWS DRY SLOT OVER THE FA BETWEEN 06Z AND 09Z FRIDAY.
SURFACE/500MB LOW WILL MOVE OFF WELL TO OUR NORTHEAST BY 18Z
FRIDAY.  MESOETA INDICATES VERY MINIMAL POTENTIAL FOR ANY WRAP
AROUND PRECIP OVER OUR AREA.  RH TIME HEIGHT SHOWS LINGERING LOW
LEVEL MOISTURE AT LEAST THROUGH THE MORNING HOURS...SO WILL GO WITH
MOSTLY CLOUDY IN THE MORNING AND PARTLY SUNNY/DECREASING CLOUDS IN
THE AFTERNOON.

HIGH PRESSURE BUILDING TO OUR WEST WILL PROVIDE A QUIET WEEKEND WITH
NEAR SEASONAL TEMPERATURES.  IN THE EXTENDED...CURRENT FORECAST
LOOKS GOOD WITH NEXT CHANCE OF PRECIP ON WEDNESDAY.  WILL TWEAK
TEMPS UP A LITTLE ESPECIALLY MONDAY AND TUESDAY WITH A RETURN OF
SOUTHWEST FLOW ACROSS THE AREA AS THE HIGH MOVES TO OUR EAST.
PRECIP CHANCE WILL BE EXTENDED INTO THURSDAY.

.PAH...
IL...FFA (FLOOD WATCH) UNTIL MIDNIGHT EAST OF A LINE FROM ALBION
     TO METROPOLIS.
IN...FFA (FLOOD WATCH) ALL OF SOUTHWEST INDIANA UNTIL MIDNIGHT.
KY...FFA (FLOOD WATCH) ALL OF WESTERN KENTUCKY UNTIL MIDNIGHT.
MO...NONE.

RSU

In the hours before

Special weather statement, Nov 29, 8:17 PM CST, 43 minutes before
ILZ089>091-094-KYZ005-007>013-300315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CST THU NOV 29 2001

...GUSTY WINDS POSSIBLE...

AT 815 PM...PADUCAH RADAR SHOWED A LINE OF SHOWERS...WITH A FEW
EMBEDDED THUNDERSTORMS...MOVING THROUGH THE CLARKS RIVER VICINITY
OF SOUTHWEST KENTUCKY.

YOU CAN EXPECT GUSTY WINDS FROM 35 TO 45 MPH AS THIS LINE OF SHOWERS
AND STORMS MOVES THROUGH METROPOLIS...BENTON...AND CADIZ...THROUGH
915 PM.

LOCALLY HEAVY RAIN IS ALSO EXPECTED.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Edwards

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Edwards forecast zone
Reported by
NEWSPAPER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Gallatin forecast zone
Reported by
NEWSPAPER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Hamilton forecast zone
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Hardin forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Saline forecast zone
Reported by
NEWSPAPER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Wabash forecast zone
Reported by
NEWSPAPER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
Wayne forecast zone
Reported by
NEWSPAPER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
November 29, 9:00 PM CST to 11:50 PM CST
Where
White forecast zone
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
NEWSPAPER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272881, 5272882, 5272883, 5272884, 5272885, 5272886, 5272887, 5272888, 5272889.